Stimulant drugs are the most common medicines prescribed for children with ADHD. They’re the best, quickest and safest ADHD treatment.
Like all drugs, however, they have some side effects. The most common ADHD drug side effects are:
- Decreased appetite
- Sleep problems
- Elevated blood pressure
Learning how to deal with these side effects gives children the best chance of success with ADHD drugs.
Managing Decreased Appetite
Stimulant drugs can make a child want to eat less. For instance, an extended-release stimulant might help a child get through a full day of school. But, when it’s time for lunch, the child might not be very hungry. Your child may have trouble maintaining weight, and may not be getting the nutrients he or she needs for health and wellness.
Ways to handle appetite problems include:
- Be less strict about eating times: Encourage the child to eat any time he or she is hungry.
- Eat first, medicate second: Make breakfast a hearty meal. Then, give the morning medication after breakfast.
- Change the time for dinner: Plan the meal for after your child’s medication has worn off.
- Substitute medications: Ask the doctor if your child could take a quick-acting stimulant in place of an extended-release stimulant on weekends and holidays.
- Provide nutritious meals: Serve your child well-balanced meals that have enough calories.
- Switch dosage: If your child has trouble keeping weight on, ask the doctor about lowering the dose or switching to a different drug.
Sleep problems are common with ADHD, even without these drugs. That makes it important to keep the same sleep routine every night. For instance, this might include a bath and reading before bed. Also avoid stimulating activities in the hours before bedtime. But, sleep problems also can stem from the stimulants. They can interfere with sleep if they haven’t worn off before bedtime.
Ways to manage sleep problems include:
- Change the medication schedule: Give the medication earlier in the day.
- Switch drug types: Ask the child’s doctor about changing to a short-acting stimulant. Then, you could give the last dose early in the afternoon.
- Add a drug: Ask the doctor if a mild sleep-aid medication might help.
- Change dosage or drugs: Make sure the doctor knows if the child is not sleeping well after a few weeks. A lower dose or a different stimulant might be needed.
Managing Anxiety and Irritability
Sometimes a “rebound effect” occurs. That’s when children become more anxious and irritable as the effects of a stimulant drug wear off.Ways to handle the rebound effect include:
- Add a dose: Figure out when rebound symptoms start. Then ask the child’s doctor if you could give a small dose of the stimulant about 30 minutes before that time. This will allow for a more gradual withdrawal from the drug’s effects.
- Modify drugs: If your child is taking a short-acting drug, switching to a longer-acting, delayed-release drug might help.
- Know the cause: Always make sure that there are no issues at home or school that could be causing the extra anxiety or irritability.
- Switch drugs: Children react differently to different drugs. If rebound symptoms do not go away, talk to the doctor about trying a different stimulant.
Managing Other Side Effects
Some children complain of headaches or stomach pain when starting these drugs. These symptoms usually go away over time. Also, some children do not grow as fast as others their age when they’re on these drugs. So, keep an eye on your child’s growth charts.
Since ADHD drugs are known to raise blood pressure and heart rate, keep regular appointments with your pediatrician to check your child’s blood pressure.
Less common side effects of ADHD drugs include:
- Tics: Sudden, repeated movements
- Personality changes: The child might seem to lack emotion or to be depressed or anxious. If so, let the doctor know.
Side effects from stimulants are usually minor. A change in dose, timing or type usually works if management strategies fail.